Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Wakefield, VA

May 7, 2002Northampton County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 7, 2002, 7:29 PM EDT for Northampton County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2002, 7:29 PM EDT (23:29 UTC)
Expired
May 7, 2002, 8:00 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Northampton County, VA

The radar

The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 072329
SVRAKQ
VAC131-080000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
729 PM EDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHAMPTON COUNTY IN EASTERN VIRGINIA

* UNTIL 800 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF CHERRYSTONE...MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  CHERRYSTONE AND CAPE CHARLES AROUND 730 PM
  SIMPKINS AND OYSTER AROUND 735 PM
  MACHIPONGO AROUND 740 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.



$$

NS
&&
LAT...LON 3742 7612 3724 7614 3718 7553 3740 7550

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:35 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 7, 2:35 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
235 PM EDT TUE MAY 7 2002

LATEST VISIBLE IMAGERY SHOWS SUNNY CONDITIONS OVER SE VA...WITH
MOSTLY CLOUDY CONDITIONS OVER NRN AND WRN SECTIONS. A FEW SHOWERS
MADE THEIR WAY ACRS NRN PORTIONS OF CWA TODAY...BUT LITTLE ELSE HAS
DEVELOPED...AS WESTERLY WINDS AND ASSOC DOWNSLOPE HAVE HELPED
INHIBIT THIS. LATEST SFC ANALYSIS SHOWING WEAK COLD FRONT DROPPING S
THROUGH OHIO AND INDIANA. AS HIGH MOVES FROM GRTLKS TO NEW
ENGLAND...THIS FRONT IS PROGGED TO BACK DOOR ACROSS THE REGION
OVERNIGHT AND WEDNESDAY...DROPPING TEMPS FOR TOMORROW...AND POSSIBLY
FOCUSING SOME SHOWER AND TSTM ACTIVITY TONIGHT. MODELS HAVE THIS
REPRESENTED...AIDED BY WEAK LOW ALONG FRONT AS IT DROPS THROUGH THE
AREA. THE INSTABILITY APPEARS SUFFICIENT FOR TSTMS IF WE GET
ANYTHING GOING THIS EVENING. OVERNIGHT...WILL GO WITH JUST CHC OF
SHOWERS NE NC COUNTIES WITH FROPA.

AVN HAS BEEN THE MOST CONSISTENT WITH THE BACK DOOR FEATURE...AND
OTHER MODELS HAVE FALLEN MORE IN LINE WITH AVN SOLN...SUCH THAT THE
FRONT STALLS OUT S AND W OF CWA ON WED...THEN TRIES TO RETURN AS A
WARM FRONT WED NIGHT. THIS MEANS LOWER TEMPS...AND STABLE AMS FOR
WED. OVERRUNNING SHOWERS POSSIBLE WED AFTN AND NIGHT...AT LEAST OVER
WRN ZONES...BUT GO WITH DRY FCAST FOR NE ZONES. THU...AREA BREAKS
INTO WARM SECTOR...BUT PRERONTAL TROF STILL WARRANTS CHC OF AFTN
TSTMS OVER WRN SECTIONS. FRONT SWEEPS FROM NW TO SE THU NIGHT AND
FRI MORNING...WITH SHOWERS LINGERING FRI SRN ZONES. FINALLY...A RAIN
FREE DAY SATURDAY AS HIGH BUILDS IN. WILL KEEP PRECIP CHCS SUN AND
MON WITH WAA THEN NEXT COLD FROPA...FOLLOWED BY DRY DAY TUE.

MARINE...NO FLAGS...ALTHOUGH SEAS COULD PUSH 5 FT ON WED...WITH ELY
SURGE.

FCSTID = 18

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY

In the hours before

Special weather statement, May 7, 5:28 PM EDT, 2 hours 1 minute before
VAZ063-070-071-072345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
528 PM EDT TUE MAY 7 2002

AT 525 PM...WEATHER SERVICE RADAR INDICATED A CLUSTER OF
THUNDERSTORMS ACROSS CUMBERLAND...AMELIA...GOOCHLAND AND WESTERN
CHESTERFIELD COUNTIES. THESE STORMS ARE MOVING EAST AROUND 30 MPH
AND WILL MOVE ACROSS THE RICHMOND METRO AREA BETWEEN 545 AND 645 PM.
WIND GUSTS IN EXCESS OF 30 MPH...FREQUENT LIGHTNING AND SMALL HAIL
ARE POSSIBLE AS THESE STORMS MOVE THROUGH THE AREA. ALSO...RAINFALL
AMOUNTS OF UP TO AN INCH PER HOUR WILL LIKE RESULT IN PONDING OF
WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW-LYING AND POOR
DRAINAGE AREAS. MOTORISTS SHOULD USE CAUTION AND ALLOW EXTRA TIME TO
REACH YOUR DESTINATIONS.

RUSNAK

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:50 PM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Henrico15 min
May 7, 6:06 PM EDTSevere Thunderstorm WarningAKQCharles City19 min
May 7, 6:30 PM EDTSevere Thunderstorm WarningAKQJames City, York, City of Williamsburg30 min
May 7, 6:47 PM EDTSevere Thunderstorm WarningAKQGloucester18 min
May 7, 7:00 PM EDTSevere Thunderstorm WarningAKQMathews30 min
May 7, 7:08 PM EDTSevere Thunderstorm WarningAKQSurry32 min
May 7, 7:10 PM EDTSpecial Marine WarningAKQ50 min
May 7, 7:11 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Prince George19 min
May 7, 7:23 PM EDTSevere Thunderstorm WarningAKQSussex32 min
May 7, 7:52 PM EDTSpecial Marine WarningAKQ38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.